Xylaxine is a powerful non-opioid sedative used in veterinary medicine. Xylazine is not approved or safe for human use in any amounts. When fentanyl or other opioids are mixed with xylazine, the effects on breathing can be life-threatening.
Many illicit drugs are mixed with multiple substances. Xylazine may be mixed in with other illicit drugs for several reasons, including increasing drug weight or adding an effect. People who use drugs may not be aware of the presence of xylazine in their drug product. There are limitations to xylazine and fentanyl drug checking strips because illicit drugs are not evenly mixed. This means that fentanyl and/or xylazine may still be present in a drug product, even when a portion of the product tested with drug checking strips does not react. This is why it's best to assume that all drugs not prescribed and handed to you by a pharmacist are mixed with fentanyl, xylazine, or other drugs.
Fentanyl mixed (adulterated) with xylazine has been declared an emerging drug threat (link) by the White House's Office of National Drug Control Policy.
Effects of Xylazine
Xylazine use can lead to unresponsiveness, forgetfulness or memory loss, dangerously low blood pressure, slowed heart rate, and reduced breathing. Xylazine can also cause wounds and may lead to life-threatening infections that can cause conditions like endocarditis and sepsis. These wounds have been reported from injecting, smoking, and snorting xylazine, and they can develop quickly. Multiple wounds may form at the same time. Xylazine wounds can take a long time to heal and require prolonged medical care.
People using xylazine can develop a dependence and may be at risk of withdrawal. Withdrawal symptoms can include anxiety, irritability, restlessness, rapid heart rate, and high blood pressure. Xylazine withdrawal can become a critical medical event requiring hospitalization. Clinicians should be prepared to manage both xylazine and opioid withdrawal symptoms for individuals admitted for care.
Since xylazine is not an opioid, naloxone and other opioid antagonists do not reverse xylazine's effect on breathing in the event of an overdose. Xylazine mixed with fentanyl or other opioids can increase the chances for fatal overdose because both drugs slow and stop breathing.
The Food & Drug Administration issued a letter to healthcare professionals (link) in November 2022 to provide clinical information about the risks of xylazine exposure in humans, possible withdrawal symptoms, and considerations for medical care.
Xylazine in Oregon
Xylazine is being incorporated into the illicit drug supply and is now geographically spread throughout the United States. Xylazine has frequently been found mixed with opioids (including fentanyl) and stimulants (including methamphetamine and cocaine).
Routine testing for xylazine by the Oregon State Medical Examiner began in 2020. Since then, xylazine has been found in a small but increasing amount of overdose deaths in Oregon. In 2020, there were two overdose deaths where xylazine was identified in the toxicology report, followed by nine in 2021 and nine (so far) in 2022. Oregon's 2022 date is preliminary and may change. The Oregon Health Authority expects to see a significant increase in xylazine-involved overdose deaths in 2023 once the data are finalized. So far, all overdose deaths in Oregon where xylazine was present also involved fentanyl.
Responding to Xylazine Overdoses
Naloxone should be given in response to any suspected drug overdose. Naloxone will not reverse the effects of xylazine, but it does help reverse the effects of opioids such as fentanyl. Naloxone should still be given because xylazine is often used with fentanyl. Naloxone will not cause harm if opioids are not involved in an overdose. It is important to call 911 for additional medical treatment, especially since the effects of xylazine may continue after naloxone is given.
Rescue breaths are critical for people who have used xylazine because it causes breathing to slow down. Harm reduction experts also recommend rolling the person who has overdosed onto their side with their top knee bent, in the recovery position.
If you call police or 911 to get help for someone having a drug overdose, Oregon's Good Samaritan law protects you and the person who has overdosed from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders. Read the Good Samaritan law (pdf).
Learn more about responding to suspected drug overdoses on OHA's Naloxone Rescue for Opioid Overdose webpage (link).